Virginia, 2020

Damaging Wind in Virginia, July 23, 2020

July 23, 2020 · NWS MRX · 1 event in 1 county or zone

Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
315 PM EDT Thu Jul 23 2020

.SHORT TERM...(Tonight and Friday)

Key Messages:

1. Widespread thunderstorms through this evening capable of
producing locally heavy rain and localized flooding and gusty winds.

2. Scattered thunderstorms again Friday, but coverage will be less.

Discussion:

Rest of This afternoon/evening...

A line of convection was located over the Plateau as of 1820Z with
scattered multicell clusters over SE TN and across NE TN and SW VA.
This activity will continue moving ENE through the evening as a
shortwave progresses toward the eastern Great Lakes with the surface
cold front and prefrontal trough being pulled gradually eastward.
The main hazard the rest of the day is torrential rainfall producing
localized flooding. MRMS estimated 2-3 inches of rain in an hour
over northern Hamilton County early this afternoon, and this goes to
show how moist the atmosphere is today. Latest mesoanalysis depicts
PWATs of 1.8 to 2+ inches over the entire region, and soundings show
a moist and deep warm cloud layer. This will allow any convection to
continue to produce efficient rainfall rates. The severe threat is
extremely low. MLCAPE has increased to just over 1000 J/Kg (highest
south of I-40) with up to 2000 Joules at the surface due to the
sunshine early this afternoon, but the moist profiles are keeping
DCAPE and low-level lapse rates quite low at only 500 J/Kg and 5-7
C/Km respectively. Shear is also very weak at only 10-15 kts in the
0-6 Km layer. Any lines or bowing multicells could produce gusty
winds to 30-40 kts, but severe gusts are generally not expected.

Tonight and Friday...

As the aforementioned shortwave moves through the eastern Great
Lakes, a longwave trough will temporarily set up over the eastern
CONUS for the end of the week with surface high pressure building
across the central Great Lakes. This will push the cold front from
the lower OH Valley slowly south through the southern Appalachians
tonight and Fri. We will find ourselves at the base of the longwave
trough, so the cold front will have a hard time clearing south of
the region. Guidance depicts the boundary getting hung up near the I-
40 corridor much of Fri which will keep the chance for
showers/storms elevated. Kept slight chance to chance PoPs tonight
with the boundary in the area, but confined the highest PoPs Fri to
areas S of I-40. Afternoon MLCAPE will build to just over 1000 J/Kg
again with LI's of -5 to -8, but believe the most widespread
convection will develop near the frontal convergence, so have likely
PoPs in the S Plateau and S Valley with chance farther N. Not
expecting severe weather since DCAPE and shear remain weak, but
continued PWATs of 1.8 to 2 inches will support locally heavy
rainfall again. Lows tonight will remain mild with upper 60's/low
70's. Highs Friday have bust potential depending on cloud cover with
the boundary in the vicinity. Stayed with NBM highs giving low/upper
80's from the N Plateau through NE TN and SW VA and upper 80's/low
90's farther S.

Garuckas

.LONG TERM...(Friday Night through Thursday)

Hot, above normal temperatures and diurnal convection will continue
to be the primary pattern through the extended. There are some hints
that relief from the heat could be coming late next week.

A subtle upper shortwave and surface boundary will be east and south
of the region by Friday night and Saturday. This should bring some
drier conditions Friday night with a clearing sky from north to
south. Upper heights remain near 591 to 593 dam on Saturday and
Sunday with above normal temperatures and diurnal convection having
greatest coverage across the higher elevations and southern half of
the forecast area. With weak shear, pulse convection will continue
to be the primary convective mode with the potential for locally
heavy rain and isolated damaging microburst winds. Temperatures will
remain above normal with ridging in place.

On Monday, an approaching upper shortwave will be moving east across
the Upper Mississippi Valley and Great Lakes with height falls
across the Appalachians. This is forecast to result in additional
scattered convection, and greater convective coverage. As the
shortwave and its associated cold front approach the area on
Tuesday, likely PoPs are anticipated across the forecast area with
widespread scattered showers and thunderstorms during the afternoon.
With PW near 2.0 inches, localized heavy rain and flash flooding
will be possible, especially if the GFS solution occurs with a
slower, and stalling, cold front across the Tennessee Valley.

The GFS and ECMWF differ with respect to timing on Wednesday through
the end of the week as the ECMWF amplifies the longwave trough and
brings the cold front south of the Tennessee Valley with drier and
cooler conditions. The GFS stalls the front with zonal flow midweek
prior to a second shortwave amplifying longwave troughing late week.
With these significant differences in global model guidance have low
confidence in the forecast mid to late next week. However, global
model consensus is aligning in better agreement that troughing and
cooler temperatures are possible by late next week.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered TSRA will peak in coverage this afternoon through mid
evening bringing occasional reductions in flight categories. Tough
to time individual storms, so carried VCTS into the evening. CHA
will dry out the fastest with VFR prevailing tonight, but a few
SHRA as well as areas of fog could lead to fluctuations between
VFR and MVFR at TYS and TRI late tonight. Periods of IFR fog are
possible, but not confident enough to include in the TAF.
Scattered TSRA will begin to redevelop Friday morning leading to
temporary reductions while VFR otherwise prevails.

Garuckas

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  91  73  92  72 /  20  60  30  50  20
Knoxville McGhee Tyson Airport, TN  72  90  70  91  71 /  40  60  30  40  20
Oak Ridge, TN                       72  91  70  91  70 /  50  50  20  40  10
Tri Cities Airport, TN              68  87  67  89  67 /  40  50  20  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 23, 2:20 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EDT Thu Jul 23 2020

NCZ060-061-TNZ012-013-035-036-067-068-081>087-098>102-241930-
Cherokee-Clay-Scott-Campbell-Morgan-Anderson-Roane-Loudon-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-
320 PM EDT Thu Jul 23 2020 /220 PM CDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina and east Tennessee.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue this
evening. Moderate to heavy rainfall is possible at times which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TNZ014>018-037>047-069>074-VAZ001-002-005-006-008-241930-
Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington-Unicoi-Northwest Carter-
Southeast Carter-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee-
Wise-Scott-Russell-
320 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of east Tennessee
and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue this
evening. Moderate to heavy rainfall is possible at times which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 23, 2:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Thu Jul 23 2020

TNZ038-039-232015-
Hamblen TN-Grainger TN-
344 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAINGER AND
NORTHWESTERN HAMBLEN COUNTIES UNTIL 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rutledge, Bean Station, Thorn Hill and Panther Creek
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 8331 3639 8331 3639 8328 3638 8328
      3638 8329 3637 8328 3622 8325 3621 8350
      3636 8352 3637 8347 3637 8346 3638 8345
      3641 8333
TIME...MOT...LOC 1944Z 257DEG 12KT 3628 8345

JLB
Special weather statement, Jul 23, 2:46 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Thu Jul 23 2020

TNZ017-VAZ008-232015-
Sullivan TN-Washington VA-
346 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 415 PM
EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Damascus, Hilander Park, Harr and
Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8179 3661 8183 3660 8185 3660 8187
      3659 8188 3653 8213 3669 8222 3684 8196
      3662 8175
TIME...MOT...LOC 1946Z 250DEG 12KT 3664 8211

JLB
Special weather statement, Jul 23, 3:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT Thu Jul 23 2020

TNZ073-074-232100-
Sevier Smoky Mountains TN-North Sevier TN-
406 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEVIER COUNTY UNTIL 500
PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or near Gatlinburg, moving east at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Pittman Center, Wears Valley, Elkmont, Great Smoky Mountains National
Park, Roundtop Mountain State Park and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 8366 3569 8366 3569 8368 3571 8368
      3571 8371 3572 8370 3572 8371 3577 8373
      3590 8338 3567 8329 3566 8330 3566 8334
      3564 8337
TIME...MOT...LOC 2006Z 252DEG 10KT 3571 8362

DH
Special weather statement, Jul 23, 3:07 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Thu Jul 23 2020

TNZ016-039-042-232115-
Hamblen TN-Northwest Greene TN-Hawkins TN-
407 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...NORTHWESTERN
GREENE AND NORTHEASTERN HAMBLEN COUNTIES UNTIL 515 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 10 miles southwest of Rogersville, moving east at 10
mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Morristown, Rogersville, Bean Station, Surgoinsville, Russellville,
Bulls Gap, Baileyton, McCloud, Romeo and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8281 3622 8322 3634 8327 3635 8326
      3638 8328 3639 8327 3640 8328 3641 8322
      3644 8319 3655 8291
TIME...MOT...LOC 2007Z 252DEG 10KT 3635 8318

DH
Special weather statement, Jul 23, 3:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT Thu Jul 23 2020

TNZ016-039-042-232115-
Hamblen TN-Northwest Greene TN-Hawkins TN-
412 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
NORTHWESTERN GREENE AND EASTERN HAMBLEN COUNTIES UNTIL 515 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 8 miles east of Morristown, moving east at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Morristown, Greeneville, Russellville, Mosheim, Bulls Gap, Baileyton,
St. Clair, Kepler, Mohawk and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 8287 3617 8277 3612 8312 3612 8313
      3616 8317 3618 8317 3617 8319 3613 8318
      3613 8319 3614 8319 3628 8325
TIME...MOT...LOC 2012Z 252DEG 10KT 3622 8313

DH
Special weather statement, Jul 23, 3:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Thu Jul 23 2020

TNZ039-040-042-043-232115-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
420 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCKE...SOUTHWESTERN
GREENE AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 515 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 8 miles north of Newport, moving east at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Morristown, Greeneville, Newport, Parrottsville, Mosheim, Caney
Branch, Bybee, Cedar Creek, Lowland and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 8294 3602 8284 3597 8321 3605 8324
      3606 8324 3608 8325 3609 8324 3611 8325
      3613 8328 3614 8328
TIME...MOT...LOC 2019Z 252DEG 10KT 3608 8316

DH

The radar

The Knoxville radar (KMRX), 65 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 23, 3:20 PM EST
Where
Lee County, 0.69 mi S of Mc Connels
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.690, -83.070

Several trees reported down. Some trees fell across the East bound lane of US 58 approximately three miles east of Jonesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895608.